Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 81, NWS Grand Forks, ND

June 20, 2005Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2005, 10:04 AM CDT for Otter Tail County, Minnesota. It was in force for 56 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 10:04 AM CDT (15:04 UTC)
Expired
Jun 20, 2005, 11:00 AM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 153 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:22 AM CDTTSTM WND GST 753 Ne Vergas, MNWITH NICKEL SIZED HAIL
Jun 20, 10:25 AM CDTTSTM WND DMG5 N Fergus Falls, MNEXTREME STRAIGHT LINE WINDS. POWER LINES SNAPPED OFF.
Jun 20, 10:35 AM CDTTSTM WND DMG6 Wsw Ottertail, MNUPROOTED TREES NEAR OTTERTAIL LAKE
Jun 20, 10:40 AM CDTFUNNEL CLOUD5 S Perham, MNFUNNEL CLOUD DIPPING UP AND DOWN
Jun 20, 10:41 AM CDTTSTM WND DMG5 E Erhard, MNLARGE TREE BRANCHES DOWN
Jun 20, 10:44 AM CDTTSTM WND DMG4 Wnw Ottertail, MNLARGE TREES UPROOTED AND ROOF TORN OFF HOUSE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3072 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 201505
SVRFGF
MNC111-201600-
/O.NEW.KFGF.SV.W.0081.050620T1504Z-050620T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1004 AM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA
  THIS INCLUDES THE CITY OF FERGUS FALLS

* UNTIL 1100 AM CDT.

* AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST
  OF PELICAN RAPIDS TO NEAR CARLISLE TO 3 MILES SOUTHWEST OF
  WESTERN...MOVING TO THE NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DUNVILLA...FERGUS FALLS AND EDWARDS AT 1010 AM
  MAPLEWOOD STATE PARK...LAKE LIDA AND DALTON AT 1015 AM
  VERGAS...UNDERWOOD...STAR LAKE AND PHELPS AT 1020 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4662 9627 4633 9628 4612 9626 4612 9542
      4670 9541 4670 9614 4662 9614

$$

JDS
2 follow-up statements
000 
WWUS53 KFGF 201513
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1013 AM CDT MON JUN 20 2005

MNC111-201600-
/O.CON.KFGF.SV.W.0081.000000T0000Z-050620T1600Z/
OTTER TAIL MN-
1013 AM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 AM CDT FOR
OTTER TAIL COUNTY...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF PELICAN RAPIDS TO 2
MILES NORTHEAST OF ELIZABETH TO NEAR WESTERN...MOVING TO THE
NORTHEAST AT 30 MPH.

THE PUBLIC REPORTED WIND ESTIMATED AT 70 MPH ALONG INTERSTATE 94 5 
MILES EAST OF FERGUS FALLS.  SPOTTERS REPORTED IN FERGUS FALLS WINDS 
AROUND 40 MPH. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  DUNVILLA...FERGUS FALLS AND EDWARDS BY 1020 AM CDT...
  LAKE LIDA BY 1025 AM CDT...
  MAPLEWOOD STATE PARK AND DALTON BY 1030 AM CDT...
  VERGAS...UNDERWOOD AND STAR LAKE BY 1040 AM CDT...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4662 9627 4633 9628 4612 9626 4612 9542
      4670 9541 4670 9614 4662 9614

$$

DTR
000 
WWUS53 KFGF 201532
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1030 AM CDT MON JUN 20 2005

MNC111-201600-
/O.CON.KFGF.SV.W.0081.000000T0000Z-050620T1600Z/
OTTER TAIL MN-
1030 AM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 AM CDT FOR
OTTER TAIL COUNTY...

AT 1027 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 2 MILES EAST OF DUNVILLA TO 2 MILES
NORTHEAST OF EDWARDS TO 5 MILES SOUTH OF FERGUS FALLS...MOVING TO THE
NORTHEAST AT 30 MPH.

NUMEROUS REPORTS OF STRONG STRAIGHTLINE WINDS AND POWER POLES DOWN 
HAVE BEEN RECEIVED FROM THE FERGUS FALLS AREA SINCE 1010 AM.  THE 
STRONGEST WINDS HAVE OCCURRED NORTH OF FERGUS FALLS...WITH AN 
OBSERVER APPROXIMATELY 5 MILES NORTHEAST OF FERGUS FALLS REPORTED 75 
MPH WINDS.


SEVERE THUNDERSTORMS WILL BE NEAR...
  VERGAS AND STAR LAKE BY 1040 AM CDT...
  UNDERWOOD...PHELPS AND BIG MCDONALD LAKE BY 1045 AM CDT...
  DENT BY 1050 AM CDT...
  BATTLE LAKE AND AMOR BY 1055 AM CDT...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4662 9627 4633 9628 4612 9626 4612 9542
      4670 9541 4670 9614 4662 9614

$$

DTR/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:00 AM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Jun 20, 4:00 AM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 AM CDT MON JUN 20 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...THE LOW PRESSURE SYSTEM IS LOCATED
BETWEEN PIR AND ABR...WITH A FRONTAL BOUNDARY EXTENDING NE ALONG A
BWP-FFM-PKD LINE. LATEST AREA RADARS SHOW CONVECTION CONTINUING
ALONG THE FRONT IN W MN. WHEN COMPARING MODELS...THE MODELS REMAIN
SIMILAR...SO USED COMPROMISE FOR FORECAST AS ETA HAS BEEN DOING
BETTER WITH TEMPS AND GFS WITH QPF LATELY. THE FRONT IS EXPECTED TO
CONTINUE TO SAG S TODAY AS THE CONVECTION/MCS IN W ND AND W SD MOVES
E. THE W CONVECTION IS EXPECTED TO FOLLOW THE FRONTAL ZONE INTO THE
AREA...KEEPING THE CHANCE FOR THUNDERSTORMS...SOME OF WHICH COULD
BE SEVERE IN THE FORECAST FOR THE S HALF OF THE AREA TODAY. FOR
TONIGHT INTO TUESDAY...HIGH PRESSURE SLOWLY BUILDS INTO THE AREA...
WHICH WILL KEEP THE N HALF OF THE AREA DRY AND PUSH THE
PRECIPITATION OUT OF THE S HALF OF THE AREA BY TUESDAY AFTERNOON.

FOR WED...THE HIGH PRESSURE SYSTEM MOVES FAR ENOUGH E TO PUT E ND
AND THE RED RIVER VALLEY IN THE ZONE FOR SOME FRINGE CONVECTION. NO
PRECIPITATION IS EXPECTED AT THIS TIME FOR THU. WHEN LOOKING AT THE
EXTENDED FORECAST...THE 500MB FLOW TURNS FROM SW TO MORE W/ZONAL...
WITH HIGH PRESSURE DOMINATING INTO THE WEEKEND. THEREFORE...STILL
HAVE PRETTY GOOD FORECAST CONTINUITY...SO ONLY  MINIMAL CHANGES
NEEDED IN EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH.
MN...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH.

&&

NG
Hazardous weather outlook, Jun 20, 6:55 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
655 AM CDT MON JUN 20 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211141-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
655 AM CDT MON JUN 20 2005

...SEVERE WEATHER REMAINS POSSIBLE OVER SOUTHEASTERN NORTH DAKOTA AND
WEST CENTRAL MINNESOTA TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. THE MAIN
SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL...BUT
ISOLATED TORNADOS CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO
DEVELOP COULD PRODUCE LOCALLY HEAVY RAINFALL

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR MORE THUNDERSTORMS CONTINUES ACROSS SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA ON TUESDAY...ACROSS EASTERN NORTH
DAKOTA AND THE RED RIVER VALLEY PORTION OF WESTERN MINNESOTA ON
WEDNESDAY...AND FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

NG

In the hours before

Local storm report, Jun 20, 7:05 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND GST     HAMPDEN                 48.54N 98.65W
06/19/2005  103 MPH          RAMSEY             ND   PARK/FOREST SRVC

            MEASURED AT RAWS SITE

&&

DRIDDLE
Local storm report, Jun 20, 7:10 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND GST     HAMPDEN                 48.54N 98.65W
06/19/2005  103 MPH          RAMSEY             ND   PARK/FOREST SRVC

            MEASURED AT RAWS SITE

&&

DRIDDLE
Local storm report, Jun 20, 9:04 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND GST     2 S CASSELTON           46.87N 97.21W
06/20/2005  62 MPH           CASS               ND   TRAINED SPOTTER

&&

DM
Local storm report, Jun 20, 9:12 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
912 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             8 NW LISBON             46.52N 97.80W
06/20/2005  1.75 INCH        RANSOM             ND   CO-OP OBSERVER

0753 AM     HAIL             GWINNER                 46.22N 97.66W
06/20/2005  0.75 INCH        SARGENT            ND   CO-OP OBSERVER

&&

JSMITH
Local storm report, Jun 20, 9:35 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
935 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     HANKINSON               46.07N 96.89W
06/20/2005                   RICHLAND           ND   LAW ENFORCEMENT

            POWER LINES SNAPPED...TREES DOWN

&&

GUST
Special weather statement, Jun 20, 10:00 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1000 AM CDT MON JUN 20 2005

MNZ024-027-028-030>032-040-201700-
WEST BECKER MN-EAST BECKER MN-GRANT MN-HUBBARD MN-EAST OTTER TAIL
MN-WEST OTTER TAIL MN-WADENA MN-

THE NATIONAL WEATHER SERVICE HAS EXTENDED SEVERE THUNDERSTORM WATCH
503 THROUGH NOON FOR THE FOLLOWING AREAS

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES

BECKER...OTTER TAIL...GRANT...HUBBARD AND WADENA COUNTIES

INCLUDING THE CITIES OF DETROIT LAKES...FERGUS FALLS...ELBOW LAKE
...WADENA AND PARK RAPIDS.

GODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:22 PM CDTSevere Thunderstorm WarningFGFBeltrami53 min
Jun 19, 10:32 PM CDTFlash Flood WarningFGFBeltrami10 hr
Jun 20, 12:49 AM CDTSevere Thunderstorm WarningFGFBeltrami41 min
Jun 20, 4:46 AM CDTSevere Thunderstorm WarningFGFHubbard16 min
Jun 20, 9:22 AM CDTSevere Thunderstorm WarningFGFClay31 min
Jun 20, 9:25 AM CDTSevere Thunderstorm WarningFGFWilkin65 min
Jun 20, 10:09 AM CDTSevere Thunderstorm WarningFGFGrant66 min
Jun 20, 10:19 AM CDTTornado WarningFGFGrant56 min
Jun 20, 10:35 AM CDTTornado WarningFGFOtter Tail55 min
Jun 20, 10:43 AM CDTSevere Thunderstorm WarningFGFWadena62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.